|Get ready to feel old movie fans! This week we’re celebrating the whopping 10 year anniversary of Simon Pegg’s masterpiece, Shaun of the Dead!
We can’t believe it either, the first film of the “Blood and Ice Cream trilogy” was originally released a whole decade ago, so to celebrate, here’s ten things you might not know about this fabulously funny, all-brit, homage-filled classic. Enjoy!
|1. Repetition is key. Throughout the film, a number of phrases are repeated or mirrored, including “Sorry Shaun, no… I’m sorry Shaun.” and “Top left, reload, I’m on it! Nice shot!” which is something Alfred Hitchcock used to do in order to build suspense or give the audience suspicions about a character, Edgar Wright uses a number of horror movie conventions for comedy purposes. The most obvious of which comes in the form of quick cuts of short actions which usually implies a hasty retreat or preparation for war but in Shaun, they just make a cup of tea or go to the car. Genius.|
|2. It’s one of many techniques that was honed by Wright when making Spaced way back in 1999 and the movie was inspired by an episode of the series in which Tim (Pegg’s character) stays up all night and begins hallucinating, seeing zombies from the 1996 Playstation game, Resident Evil.|
|3. Whilst we’re on Edgar Wright, he also appears briefly in the movie, one of many cameos included in the film. He’s the one who falls over in the “Remebering Z-Day montage, right at the end. Other cameos include Chris Martin from Coldplay (appearing both as a zombie and himself) Julia Deakin AKA Marsha the Landlady (the only person to appear in all three movies in the “Cornetto Trilogy”), Michael Smiley (Tyres the pill-addled courier) and Attack the Block director, Joe Cornish.|
|4. The Italian restaurant, Fulci’s is a reference to Italian horror director Lucio Fulci, the “Godfather of Gore” who is responsible for such frightfests as“Zombi 2” and “The Beyond”.
|5. The reason Shaun doesn’t like the “Zed-word” is an homage to a number of classic zombie flicks such as Night of the Living Dead and Resident Evil in which the horde are never referred to as Zombies. (There has been another suggestion that it might be in response to Danny Boyle’s insistence that his independent Z-movie, 28 Days Later is not a Zombie Movie…)|
|6. The film also digs at 28 Days Later (amongst a host of other films of the genre) when we hear one of the many proposed causes of the outbreak being belittled on a news report: “Claims that the virus was caused by rage infected monkeys has now been dismissed as bu…”.
|7. Mary, the girl in the garden, is an employee of Landis supermarket, a combinatorial homage to both the British chain of shops and comedy director, John Landis, who created 80’s hits Coming to America and The Blues Brothers and went on to feature Pegg in the 2010 film, Burke and Hare.|
|8. Dylan Moran’s character has a last name, though it is never used in the film. His full name is David Fastidious.
|9. “Pickle” is what Edgar Wright’s mum calls him. He’s included it in a number of his productions, most notably in Spaced.
|10. Number 10 already? How’s that for a slice of fried gold?! Fried Gold was initially made up during the filming of Spaced, what started as a jokey phrase soon became the cast’s synonym for a good scene or particularly witty dialogue and has gone on to feature in all three movies in the Cornetto trilogy.
|So there we have it film fans, we hope you learnt something new about this utterly magnificent comedic masterpiece, celebrating its 10 year anniversary today (eeeeep!). If you haven’t seen it for a while, we seriously recommend you give it another go for old time sake, preferably whilst wearing this awesome Shaun of the Dead T-Shirt….
|What are your best moments from this amazing Brit film? Do you know any other coo Shaun of the Dead facts? Let us know by leaving a comment below.
Herman’s Hermits it’s the Weekend!
So as the night creeps in and we get a little sleepy, let us slip into our matching his and hers polka dot pyjamas before we climb into a big comfy king sized bed of retro movie magic, so we can rest our heads on fluffy pillows of cinematic magnificence, while we drift off gently to the land of celluloid wonder.
Have a happy retro weekend!
SATURDAY 8TH MARCH
Curly Sue (1991) ITV2 2:45 pm-4:50 pm (2 hours 5 minutes)
A homeless conman takes a nine-year-old street urchin under his wing and together they set about devising a scheme to swindle a rich corporate lawyer, unaware that meeting her will mark the start of an altogether new life. Family comedy, starring James Belushi, Kelly Lynch, Alisan Porter, John Getz and Steve Carell.
Beverly Hills Cop II (1987) E4 9:00 pm-11:05 pm (2 hours 5 minutes)
Wisecracking Detroit detective Axel Foley returns to Los Angeles to investigate the shooting of an old friend, and uncovers a connection with a spate of violent robberies carried out by a criminal who leaves a mysterious calling card. Comedy thriller sequel, with Eddie Murphy, Judge Reinhold, John Ashton, Ronny Cox and Brigitte Nielsen
Blades of Glory (2007) BBC3 9:15 pm-10:45 pm (1 hour 30 minutes)
A bad boy figure skater and his effeminate arch-enemy are banned from the sport after their intense rivalry results in a brawl. However, the pair find a loophole in the regulations allowing them to enter the world championships as the first ever same-sex pair – if they can put aside their differences long enough to compete. Comedy, starring Will Ferrell, Jon Heder, Will Arnett and Amy Poehler
The Rocky Horror Picture Show (1975) Film4 1:50 am-3:55 am (2 hours 5 minutes)
A young strait-laced couple stranded by a storm take shelter in an eerie castle, where they are enticed into the weird world of a menagerie of debauched characters – presided over by a mad sex-crazed transvestite scientist – and undergo a startling transformation as they let go of their inhibitions. Cult musical, with Tim Curry, Susan Sarandon, Barry Bostwick and the show’s creator Richard O’Brien
SUNDAY 9TH MARCH
Clueless (1995) Film4 4:50 pm-6:45 pm (1 hour 55 minutes)
A rich high-school student uses all her charm and financial clout to boost a new pupil’s image, but soon finds she has created a monster – while her own popularity suffers in the process. Comedy inspired by Jane Austen’s Emma, starring Alicia Silverstone, Stacey Dash, Brittany Murphy and Paul Rudd.
Batman & Robin (1997) ITV2 7:30 pm-10:00 pm (2 hours 30 minutes)
The caped crusader and his sidekick take on the villainous Mr Freeze, who plans to destroy Gotham City with an icy doomsday weapon unless his demands are met. The dynamic duo also have to contend with femme fatale Poison Ivy, who is determined to drive a wedge between them. Comic-book adventure, starring George Clooney, Arnold Schwarzenegger, Uma Thurman and Chris O’Donnell.
Good Morning, Vietnam (1987) Film4 9:00 pm-11:20 pm (2 hours 20 minutes)
A fast-talking US Army disc jockey is sent to entertain the GIs in 1960s Saigon, but he enrages the military top brass by blasting the airwaves with his irreverent and controversial view of the conflict in South-East Asia. Comic drama, starring Robin Williams, Forest Whitaker and Bruno Kirby
Shaun of the Dead (2004) Syfy 9:00 pm-11:10 pm (2 hours 10 minutes)
An unambitious 29-year-old man trapped in the job from hell and recently dumped decides to get his life back on track. Unfortunately, he has to put his plans on hold when zombies rise from their graves and stalk the streets of London’s suburbs to feast on the living. Comedy horror, starring Simon Pegg, Nick Frost, Kate Ashfield, Dylan Moran, Lucy Davis, Bill Nighy and Penelope Wilton
Whatever you get up to this Weekend remember double flush for courtesy and all ways enjoy yourselves.
Mrs Voorhees severed head! It must be Halloween Weekend.
As the darkness thickens and your bones start to chill and tiny hairs on your body stand on end. Your eyes refuse to blink as you look around every corner for what you thought you saw, you heard something, a flicker of a shadowy figure darts from one wall to another as a gentle whisper of air brushes past your ear! Your spine trembles, your body tenses, you’d rather not turn around because you know situations like this never end well! There’s a creek from the wooden floorboards and as your heart thumps louder your curiosity gets the better of you as you make the decision to turn – you take one last gulp of air before you turn your head! Something darts out from the corner of the darkness, you jump literally out of your skin and let out a tiny yelp as your kitty cat playing tricks on you runs between your legs looking like the smuggest little butter wouldn’t melt [insert swear word] (true story, this actually happened!)
So like a group of happy little kiddies dressed to the nines like ghosts and witches let us be your friendly bandaged head to foot mummy and try to fill your plastic glowing pumpkin heads to the brim as we take you door to door looking for retro tricks and nostalgic treats of pure spooky cinematic greatness.
Have a happy retro spooky weekend mwaaa hahahah haaaaa!
SATURDAY 27th OCTOBER
Innerspace (1987) ITV2 1:00pm-3:25pm (2 hours 25 minutes)
A Navy test pilot is shrunk in a ground-breaking scientific experiment, but instead of being injected into a laboratory rabbit, the tiny specimen accidentally winds up inside a hypochondriac supermarket worker. As he tries to find a way out, criminals come after the unlikely duo in search of the secret of the miniaturising technology. Sci-fi comedy, starring Dennis Quaid, Martin Short, Meg Ryan, Kevin McCarthy, Fiona Lewis and Vernon Wells.
Star Wars: Episode IV – A New Hope (1977) ITV1 London 3:15pm-5:40pm (2 hours 25 minutes)
Farm boy Luke Skywalker is thrust into an intergalactic battle between good and evil while trying to rescue a spirited princess from the clutches of the evil Darth Vader. En route, he is helped by a cocky space pilot, a veteran warrior, two bickering robots and a hairy 8ft monster. Sci-fi adventure directed by George Lucas, with Mark Hamill, Harrison Ford, Carrie Fisher, Alec Guinness and Peter Cushing.
Mars Attacks! (1996) Watch 6:00pm-8:00pm (2 hours )
The inhabitants of Earth leap into action to repel an impending invasion by a seemingly invincible Martian army, which possesses superior weaponry, a thirst for destruction and a wicked sense of humour. Tim Burton’s sci-fi comedy, starring Jack Nicholson, Glenn Close, Pierce Brosnan, Annette Bening, Natalie Portman, Danny DeVito and Tom Jones.
The A-Team (2010) Channel 4 9:05pm-11:25pm (2 hours 20 minutes)
Premiere. Four soldiers are sent on a top secret mission in Iraq that results in them being imprisoned for a crime they did not commit. When they learn the culprit is trying to sell equipment for producing fake currency, they break out of prison to find him and the evidence of their innocence. Action adventure based on the 1980s TV series, with Liam Neeson, Bradley Cooper, Sharlto Copley and Quinton `Rampage’ Jackson.
Smokey and the Bandit (1977) ITV4 9:00pm-11:00pm (2 hours)
A truck driver accepts a challenge to deliver a consignment of beer to a party. He claims he can make the 900-mile round trip in just 28 hours, but a pompous sheriff is determined to stop him in his tracks, not least because his prospective daughter-in-law has deserted his son and hitched a ride with the unlikely hero. Comedy, starring Burt Reynolds, Jackie Gleason, Sally Field and Jerry Reed.
Halloween H20 (1998) BBC3 10:15pm-11:35pm (1 hour 20 minutes)
Homicidal madman Michael Myers returns to stalk his original target, now an alcoholic teacher, 20 years after his first killing spree, and ends up terrorising a group of teenagers in a deserted school. Horror sequel, starring Jamie Lee Curtis, Janet Leigh, Josh Hartnett and Michelle Williams.
Dawn of the Dead (1978) Syfy 10:00pm-1:10am (3 hours 10 minutes)
Four people take refuge in a shopping mall from a horde of flesh-eating zombies, clearing out the ghouls already in residence and battening down the hatches. However, their hidey hole is not as secure as they had hoped, and the beleaguered survivors are soon plunged into increasingly grisly battles with their undead foes. George A Romero’s horror sequel, starring David Emge, Ken Foree, Scott Reiniger and Gaylen Ross.
SUNDAY 28th OCTOBER
Carry On Screaming (1966) ITV3 4:50pm-6:50pm (2 hours)
A sinister boffin, his sultry sister and two genetic misfits kidnap innocent women from spooky Hocomb Woods and turn them into mannequins – but two dim-witted detectives look set to throw a spanner in the works. Comedy horror, starring Kenneth Williams, Fenella Fielding, Harry H Corbett, Charles Hawtrey, Jim Dale, Joan Sims and Bernard Bresslaw.
Monster House (2006) Channel 5 5:00pm-6:50pm (1 hour 50 minutes)
A boy becomes obsessed with a sinister elderly neighbour living in a creepy old house. On Halloween night, he and two friends discover the chilling truth – the house is alive and eats anything that comes too close, including children. Animated comedy horror, with the voices of Mitchel Musso, Sam Lerner, Spencer Locke, Steve Buscemi, Maggie Gyllenhaal and Jason Lee.
E.T.: The Extra-Terrestrial (1982) ITV2 6:45pm-9:00pm (2 hours 15 minutes)
A lonely boy befriends an alien who has been left stranded on Earth. The two develop a psychic connection as the boy helps the extraterrestrial to contact his own people and call for rescue. However, living on Earth starts to have a devastating effect on the visitor’s health, while a government operative is determined to capture him for study. Steven Spielberg’s sci-fi fantasy, starring Henry Thomas, Drew Barrymore, Dee Wallace-Stone and Peter Coyote.
Stargate (1994) Channel 5 6:55pm-9:00pm (2 hours 5 minutes)
An Egyptologist and a soldier head an expedition through a mysterious portal to an alien planet. The world they find resembles ancient Egypt and is under the rule of a tyrant who has convinced the downtrodden inhabitants that he is a god – until the humans incite the enslaved populace to fight back. Sci-fi adventure, starring Kurt Russell, James Spader and Jaye Davidson.
The Evil Dead (1982) Syfy 12:00am-2:00am (2 hours)
Five students staying in a remote cabin find an ancient magical book, and unwittingly unleash evil spirits on the world. The dark forces they have conjured up possess them one by one, transforming them into ravenous zombies with an insatiable desire to feast on the living. Sam Raimi’s horror, starring Bruce Campbell and Ellen Sandweiss.
Shaun of the Dead (2004) Sky Movies Modern Greats 9:45pm-11:30pm (1 hour 45 minutes)
An unambitious 29-year-old man trapped in the job from hell and recently dumped decides to get his life back on track. Unfortunately, he has to put his plans on hold when zombies rise from their graves and stalk the streets of London’s suburbs to feast on the living. Comedy horror, starring Simon Pegg, Nick Frost, Kate Ashfield, Dylan Moran, Lucy Davis, Bill Nighy and Penelope Wilton.
Tremors (1989) Sky Movies Action & Adventure 12:30am-2:15am (1 hour 45 minutes)
A dull American town in the middle of the desert is suddenly attacked by huge man-eating subterranean creatures. Luckily, two dimwitted but brave handymen step into the breach to lead a ragtag bunch of locals and a mismatched pair of survivalists in the battle against the gruesome worm-like monsters. Comedy horror, with Kevin Bacon, Fred Ward, Finn Carter, Michael Gross, Reba McEntire and Bobby Jacoby.
One of life’s small pleasures is when it actually gets cold and you turn on the central heating for first time; there’s a nice cosy feeling that goes along with that and it makes me want to watch horror movies which I love! I do enjoy a good scare although there aren’t many things I’m afraid of, apart from Big Bird from Sesame Street and telephones but that’s a story for another time.
Whatever you get up to this weekend enjoy yourselves and try not to eat too many sweets – it will spoil your tea.
Trick or treat.